There are many wonderful reasons for choosing the oral contraceptives as your birth control method, but it is important to remember that birth control pills are medication. So do birth control pills make you fat? Women who decide to use them may experience negative side effects.
These side effects may include nausea, headaches, decreased libido, and yes, even weight gain. Remember, not every woman who uses birth control pills suffers from these side effects. Even those who do, these problems are rarely severe.
Over time, most of these side effects will disappear or at least become less pronounced as the body adjusts to the increase of hormones.
Do Birth Control Pills Make You Fat?
Weight gain is one of the main reasons why many shy away from using oral contraceptives. Before starting many women want to know if birth control pills would bring on weight gain.
Most women do not gain any excessive weight from the pill at all.
There is not one answer for everyone. While indeed some women gain weight while on the pill, it is not necessarily a consequence of being on the pill. In fact, most women do not gain any excessive weight from the pill at all.
There are a few reasons why a minority of women may appear heavier and notice a larger number when they step on the scale. The largest amount of blame lies with a hormone known as estrogen.
Studies show that estrogen may both increase a person’s appetite and have the tendency to cause someone to retain water. However according to a large independent study from 2014 there is no sufficient evidence to suggest that the pill would cause major weight gain.
In the early days of oral contraceptives, birth control pills had much higher levels of estrogen than those which are present in today’s pills. Due to these larger amounts of estrogen in the older pills, many more women experienced negative side effects.
For many women weight gain is a normal occurrence that comes with age.
It is pure consequence why other women begin to wonder if birth control pills are causing weight gain. It is natural for women to gain some weight during their older teen years into their young twenties and then again when they are in their mid-thirties and beyond.
These just so happen to be the time when many women use birth control pills. Therefore, it is quite natural to put the blame on birth control pills for this normal weight gain.
Do birth control pills make me fat? Highly unlikely, according to science.
What Can You Do If You Gain Weight While Using Oral Contraceptives?
If you are among the small percentage of women who continuously gain weight even after a few months of being on the pill, you should know that there is hope. Your first step is to make an appointment with your doctor to discuss your concerns over gaining weight.
Your weight gain may just be a coincidence and have no link to your birth control at all. For weight gain due to birth control pills, a doctor may be able to help.
Not all birth control pill brands have the same impact on your body.
Not all brands of birth control pills use the same dosage level of estrogen. Your doctor may want to try a prescription with a lower estrogen level to determine if that corrects the problem. Alternatively, your doctor may put you on a progestin-only pill.
These pills are sometimes known as POPs or minipills because they do not contain any estrogen at all. A recent study that analysed 22 earlier studies found little evidence that POPs would cause weight gain.
One thing to note with POPs is that getting the same contraceptive efficiency as with combination pills will require you to be extra careful with timing. Missing a pill here and there will increase your risk of unwanted pregnancy more than with combination pills.
After you change to a new pill, you should not expect any immediate changes, It generally takes up to three months before most women will notice a reduction in their weight.
As for any other medication, women should ask their doctors questions to understand all the possible side effects birth control pills may cause.